Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 2:11 AM CDT for Harper County, Sumner County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 2:11 AM CDT (07:11 UTC)
- Expired
- Jun 21, 2020, 3:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
005
WUUS53 KICT 210711
SVRICT
KSC077-191-210815-
/O.NEW.KICT.SV.W.0073.200621T0711Z-200621T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
211 AM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Harper County in south central Kansas...
Southern Sumner County in south central Kansas...
* Until 315 AM CDT.
* At 210 AM CDT, severe thunderstorms were located along a line
extending from near Harper to near Anthony to 6 miles north of
Amorita, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
Corwin, Runnymede and Crystal Springs.
This includes Interstate 35 between Mile Markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 9781 3717 9731 3700 9725 3700 9834
3738 9835
TIME...MOT...LOC 0710Z 297DEG 33KT 3734 9808 3713 9807 3701 9827
HAIL...0.75IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
585
WWUS53 KICT 210725
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
225 AM CDT Sun Jun 21 2020
KSC077-191-210815-
/O.CON.KICT.SV.W.0073.000000T0000Z-200621T0815Z/
Harper KS-Sumner KS-
225 AM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR HARPER AND SOUTHERN SUMNER COUNTIES...
At 225 AM CDT, severe thunderstorms were located along a line
extending from near Harper to 5 miles southeast of Anthony to 7 miles
west of Manchester, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
Corwin, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 9781 3717 9731 3700 9725 3700 9834
3738 9835
TIME...MOT...LOC 0725Z 297DEG 33KT 3730 9798 3709 9797 3697 9817
HAIL...0.75IN
WIND...60MPH
$$
KETCHAM186
WWUS53 KICT 210806
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
306 AM CDT Sun Jun 21 2020
KSC077-191-210816-
/O.EXP.KICT.SV.W.0073.000000T0000Z-200621T0815Z/
Harper KS-Sumner KS-
306 AM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND SOUTHERN SUMNER
COUNTIES WILL EXPIRE AT 315 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3738 9781 3717 9731 3700 9725 3700 9834
3738 9835
TIME...MOT...LOC 0806Z 297DEG 33KT 3714 9759 3693 9758 3681 9778
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:35 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 20, 11:35 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1135 PM CDT Sat Jun 20 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 301 PM CDT Sat Jun 20 2020 A continued active pattern is currently over the region. A long wave trough is oriented over the Eastern Rockies and Western Plains. This orientation is allowing some moisture to advect into the region from the Gulf of Mexico at the low levels and some moisture advection at the mid levels from the Pacific. There have been a number of short waves that have moved along the long wave through and are also expected to do tonight and tomorrow night. The progression of the short waves will keep the chance for showers and and thunderstorms in the forecast for the duration of the short term. Tonight, a push of moisture transport will make its way into Western Kansas. This is associated with a weak short wave that will creating the conditions for scattered showers and thunderstorms. Most of this activity is expected to remain to the west of the CWA but a few strong storms could move into the western portions of the CWA. An isolated severe storms with this activity is not out of the question but feel the main threat will be wind and heavy rain. Sunday, a weak short wave 700mb ridge will push into the region and keep the skies clear and the skies for the most part. This will allow temperatures to rise into the upper 80s and low 90s and will likely make Sunday the warmest day of the week. The warm temperatures will also have the effect of significantly increasing the CAPE values over the CWA into the 2500-3500 range along with increased lapse rates into the 8-10C degrees/thousand feet. Combine this with increasing moisture transport and the moisture already in place, this creates the potential for a significant chance for some severe thunderstorms during the afternoon and evening Sunday. The short range models hit on this with an initiation time in the 21-23Z range tomorrow afternoon. Main threats looks to be rain and wind as the shear parameters, while good and start out nearly perpendicular, the 700-500mb shear rapidly becomes more parallel by the mid afternoon. The best shear for hail and tornadic activity looks to be before the initiation of the convection indicating the best chance for large hail and tornados will be with the initial convection. As the afternoon progresses (past 22Z), the shear parameters become more parallel indicating this convection will develop from discrete cells to a QLCS set up diminishing the hail and tornado threat into the late afternoon and evening time frame Sunday. This will also coincide with the main shortwave trough coming through and coming into the phase with the long wave trough. The main parameter missing with all of this is the lack of a strong upper level jet stream. Current models indicate the upper level winds will be below 40kts which could put a damper on the aerial coverage of severe weather for Sunday. That said, the high instability and good shear present can't be ignored. As such, expect the strongest severe weather to occur with the first initiation of thunderstorm activity but consistent severe weather with the QLCS will have to be cold pool dominant to create a sustained severe weather event. Monday will be another active day as the long wave trough remains in the region. This will be coupled by another short wave through that will push into the region. Unlike Sunday, the models do not really agree on this solution which the ECMWF and the Canadian families indicating a drier solution with minimal thunderstorm activity. The NAM and GFS families indicate stronger moisture transport into the region during the afternoon Monday as the mid level short wave pushes into region. The chances for severe weather for Monday are also there but does not look as strong as the upper level are just as weak and the better CAPE and instability values look to be restricted to the south of the region. That said, the CAPE/lapse rates are still good enough to allow some thunderstorm activity to develop with some isolated severe thunderstorms possible in South Central Kansas. .LONG TERM...(Wednesday through Saturday) Issued at 301 PM CDT Sat Jun 20 2020 The extended range looks to be calmer than the short term. The convection from the Sunday and Monday will likely push the main axis of convection into the Southern Plains and Ozarks for a few days next week. The next best chance for organized convection will be Thursday night and into Friday as moisture convergence returns and a short wave will come in to provide the needed forcing for convection possibilities. Temperatures for the next week are likely to be remain cooler and should remain in the mid to upper 80s for the most part with upper 80s and low 90s becoming more likely by Thursday and Friday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1130 PM CDT Sat Jun 20 2020 Aviation concern will remain storms late Sun afternoon and Sun night. Storms have continued over western KS over the last several hours and have continued to build back to the west as 850-700mb moisture transport has also shifted west. Current thinking is that this activity will stay west of all TAF sites overnight. Confidence is high that storms will develop after 3 pm across central KS and quickly push southeast through the overnight hours. They should impact KRSL-KGBD around 22z Sun, KICT in the 02z Mon timeframe and KCNU around 04z Mon. Large hail and damaging straight line winds will be likely with the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 92 68 90 / 10 10 70 30 Hutchinson 65 91 65 88 / 20 20 70 30 Newton 65 90 66 87 / 10 10 70 40 ElDorado 65 88 66 85 / 10 10 70 40 Winfield-KWLD 67 89 68 87 / 10 10 70 30 Russell 64 92 63 88 / 20 50 50 30 Great Bend 64 92 64 90 / 30 40 60 20 Salina 64 92 66 88 / 10 20 70 40 McPherson 64 91 65 87 / 10 20 70 40 Coffeyville 68 87 68 86 / 10 10 60 40 Chanute 67 88 68 86 / 10 10 60 50 Iola 67 88 68 86 / 10 10 60 50 Parsons-KPPF 68 87 68 86 / 10 10 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous weather outlook, Jun 20, 7:11 PM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Wichita KS 711 PM CDT Sat Jun 20 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 711 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few storms will be possible this evening for areas generally along and west of Highway 14. The stronger storms will be capable of nickel size hail and 50 mph winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Confidence is increasing for the potential of severe weather on Sunday. A complex of thunderstorms is expected to move across parts, if not all, of central, south-central, and southeast Kansas. Hail up to 2 inches and an isolated tornado are possible with the initial development. By the late afternoon, the main threat will transition to a wind and heavy rain issue. Winds up to 75 mph are possible during the evening and overnight. Localized flooding will also be possible. Additional thunderstorm activity, some strong to severe, is possible Monday and again late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 21, 1:02 AM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Wichita KS 102 AM CDT Sun Jun 21 2020 KSZ082-091-210700- Harper KS-Kingman KS- 102 AM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Harper County in south central Kansas... Southern Kingman County in south central Kansas... * Until 200 AM CDT. * At 1259 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles north of Harper...moving southeast at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Attica, Norwich, Zenda, Spivey, Danville, Freeport, Rago, Runnymede and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3748 9842 3749 9782 3717 9780 3716 9817 TIME...MOT...LOC 0602Z 334DEG 10KT 3741 9806 KETCHAM
Special weather statement, Jun 21, 2:03 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
203 AM CDT Sun Jun 21 2020
KSZ091-092-210800-
Harper KS-Sumner KS-
203 AM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Southern Sumner County in south central Kansas...
* Until 300 AM CDT.
* At 202 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles west of Argonia, or 8 miles
southeast of Harper...moving southeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
Corwin, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3738 9835 3738 9782 3717 9730 3700 9724
3700 9834
TIME...MOT...LOC 0702Z 294DEG 29KT 3723 9788
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:48 PM CDT | River Flood Warning | ICT | Reno, Rice | 24 hr |
| Jun 21, 1:02 AM CDT | Special Weather Statement | ICT | Harper | 58 min |
| Jun 21, 2:03 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 57 min |
| Jun 21, 2:40 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 21, 3:08 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 67 min |
| Jun 21, 5:07 AM CDT | Special Weather Statement | ICT | Barton, Russell | 53 min |
| Jun 21, 12:03 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Jun 21, 12:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 58 min |
| Jun 21, 1:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 59 min |
| Jun 21, 1:34 PM CDT | Tornado Warning | ICT | Ellsworth | 21 min |
| Jun 21, 1:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 63 min |
| Jun 21, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| Jun 21, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 59 min |
| Jun 21, 2:06 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jun 21, 2:13 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 6 hr |
| Jun 21, 2:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 21, 2:59 PM CDT | Flash Flood Warning | ICT | Ellsworth | 4 hr |
| Jun 21, 3:01 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| Jun 21, 3:05 PM CDT | Areal Flood Warning | ICT | Russell | 18 hr |
| Jun 21, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 59 min |
| Jun 21, 3:47 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jun 21, 4:25 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice | 16 hr |
| Jun 21, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 30 min |
| Jun 21, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 57 min |
| Jun 21, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 56 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Kingman, McPherson, Reno, Rice, Sedgwick | 93 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.